Georgia, 2013

Damaging Wind in Georgia, February 12, 2013

February 12, 2013 · NWS JAX · 1 event in 1 county or zone

A surface low pressure system track over southeast Georgia along a warm front. The forcing and elevated instability near these features triggered a severe storm over Coffee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low pressure system track over southeast Georgia along a warm front. The forcing and elevated instability near these features triggered a severe storm over Coffee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 12, 9:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 12, 9:54 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
954 PM EST TUE FEB 12 2013

.UPDATE...
FRONTAL BOUNDARY SPENT MUCH OF THE DAY LONG THE GA/FL BORDER THEN
MID AFTERNOON A MESO-LOW DEVELOPED NEAR BAKER COUNTY AND
NORTHEASTERLY FLOW SLOWLY PUSHED COOLER AIR INTO JAX METRO AREA
AND TEMPS FELL 10 TO 15 DEGREES IN AN HOUR. BOUNDARY CONTINUES
OVER SOUTHERN PORTION OF DUVAL COUNTY WITH CECIL FIELD...NAS JAX
AND MAYPORT REPORTING SSW WINDS...GOOD VISIBILITY AND TEMPS NEAR
70. LIGHT ONSHORE FLOW IS USHERING LOW STRATUS CLOUDS AND AREAS
OF DENSE FOG INTO COASTAL SE GA AND ALSO FROM FERNANDINA BEACH TO
KJAX. LATEST SURFACE ANALYSIS SHOWS FRONT IS LIFTING NORTH OVER
INLAND SE GA. SHOWERS AND SCATTERED TSTMS ARE INCREASING AGAIN
OVER THE NORTHERN PORTION NORTH OF THE DEVELOPING WARM FRONT. LOW
PRESSURE OVER SOUTHERN MISSISSIPPI THIS EVENING IS PROGGED TO
TRACK TOWARD N/CENTRAL GA BY MORNING WITH INCREASING PRECIP ACROSS
SE GA. HEAVY RAIN AND GUSTY WINDS ARE EXPECTED ACROSS THE NW
PORTION. SOUTHWESTERLY FLOW WILL INCREASE AFTER MIDNIGHT WITH
WINDS BECOMING 10 TO 15 MPH BY DAWN. THIS WILL REDUCE FOG
POTENTIAL AND EXPECT MORE IN THE WAY OF LOW CLOUDS AND POSSIBLY
DRIZZLE ACROSS THE REGION.

&&

.AVIATION...LOW CLOUDS WILL REMAIN LOCKED IN AT SSI THROUGH LATE
TONIGHT. LOW CEILINGS WILL ALSO RETURN TO THE FLORIDA TERMINALS
TONIGHT WITH THE WORST CONDITIONS EXPECTED AT GNV WHERE VLIFR
CONDITIONS WILL BE POSSIBLE. LLWS WILL IMPACT ALL TERMINALS TONIGHT
AS SOUTHWEST WINDS INCREASE TO 40 KNOTS BETWEEN 1500 AND 2000 FEET
ABOVE GROUND LEVEL. THESE STRONG BOUNDARY LAYER WINDS WILL LIKELY
KEEP FOG MOSTLY AT BAY WITH THE EXCEPTION OF GNV WHERE SOME FOG MAY
TRY TO ADVECT IN OFF THE GULF OF MEXICO. VISIBILITIES THOUGH COULD
BE RESTRICTED AGAIN LATE TONIGHT IN PATCHY DRIZZLE SIMILAR TO WHAT
WE SAW THIS MORNING.

&&

.MARINE...WARM FRONT ACROSS THE WATERS WILL LIFT NORTH AFTER
MIDNIGHT. DENSE SEA FOG WILL CONTINUE TONIGHT ACROSS THE SOUTHEAST
GEORGIA NEAR SHORE WATERS BUT WILL LIFT LATE TONIGHT AS WINDS VEER
TO SOUTH AND INCREASE. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
OFFSHORE WATERS LATE TONIGHT.

RIP CURRENTS: LOW RISK WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  73  43  66 /  60  70  50  10
SSI  62  74  48  62 /  30  70  50  10
JAX  66  77  48  66 /  20  70  50  10
SGJ  68  78  51  63 /  10  60  50  10
GNV  65  76  50  67 /  20  70  60  10
OCF  67  79  52  68 /  10  70  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 3 AM WEDNESDAY TO 4 AM EST THURSDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     DENSE FOG ADVISORY UNTIL 4 AM EST WEDNESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM.

&&

MKT/PP
Hazardous weather outlook, Feb 12, 9:58 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 PM EST TUE FEB 12 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131056-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
958 PM EST TUE FEB 12 2013

...DENSE FOG ADVISORY IN EFFECT FOR NEAR SHORE WATERS OF SOUTHEAST
GEORGIA UNTIL 4 AM...

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST GEORGIA THROUGH
WEDNESDAY...

...WINDY AND WARM WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST GEORGIA WITH
LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES.

DENSE SEA FOG WILL CONTINUE OVER THE NEAR SHORE WATERS OF SOUTHEAST
GEORGIA. THIS DENSE FOG MAY DRIFT ONSHORE BRINGING REDUCED
VISIBILITIES OF LESS THAN ONE QUARTER MILE AT TIMES TO THE COASTAL
AREAS NORTH OF FERNANDINA BEACH. AREAS OF FOG ARE EXPECTED TO
DEVELOP ELSEWHERE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ON WEDNESDAY AN AREA OF LOW PRESSURE WILL TRACK NORTHEAST ACROSS
GEORGIA THE MID ATLANTIC COAST. LOCALLY HEAVY RAINFALL AND
THUNDERSTORMS ARE EXPECTED IN ADVANCE OF AN APPROACHING COLD FRONT.
RAINFALL WILL END WEDNESDAY NIGHT AS THE FRONT MOVES SOUTH OF
THE AREA. STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA
WITH LESSER AMOUNTS EXPECTED ACROSS NORTHEAST FLORIDA. A FEW STRONG
TO SEVERE THUNDERSTORMS MAY OCCUR ON WEDNESDAY...WITH STRONG WINDS
AND ISOLATED TORNADOES POSSIBLE.

STRONG SOUTHWEST WINDS ON WEDNESDAY WILL NEAR 20 MPH WITH HIGHER
GUSTS MAINLY OVER NORTHEAST FLORIDA. A LAKE WIND ADVISORY MAY BE
NEEDED.

MUCH COLDER AIR WILL MOVE INTO THE AREA THIS WEEKEND. LOW WIND CHILL
TEMPERATURES ARE EXPECTED SATURDAY NIGHT...WITH FREEZING TEMPERATURES
POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY DUE TO THE SEVERE
WEATHER THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ/ARS/JCH/MT

In the hours before

Special weather statement, Feb 12, 11:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 PM EST TUE FEB 12 2013

GAZ132-133-149-130445-
ATKINSON-COFFEE-JEFF DAVIS-
1118 PM EST TUE FEB 12 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS...EXTREME NORTHWESTERN ATKINSON AND CENTRAL COFFEE
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1145 PM
EST...

AT 1118 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF AMBROSE...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND AMBROSE...DOUGLAS...BROXTON AND WEST GREEN THROUGH 1145 PM
EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3149 8311 3150 8311 3152 8309 3155 8307
      3161 8306 3162 8305 3174 8271 3153 8262
      3141 8310 3148 8312
TIME...MOT...LOC 0418Z 251DEG 26KT 3153 8303

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
February 12, 11:30 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.510, -82.850

A large tree was blown down and went through a home on Gaskin Avenue in Douglas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429085.